Colorado, 2005

Hail in Colorado, July 6, 2005

July 6, 2005 · NWS GLD · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 1:12 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 6, 1:12 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT WED JUL 6 2005

.DISCUSSION...MAIN PROBLEM IN THE SHORT TERM IS FORECASTING THE AMOUNT OF
CONVECTION THAT WILL MOVE ACROSS THE WESTERN COUNTIES THIS EVENING AND
TOMORROW EVENING. UPPER LEVEL SUPPORT IS TRENDING WEAKER WITH EACH DAY
AS A RIDGE IN THE FOUR CORNERS BUILDS ONTO THE HIGH PLAINS. RESIDUAL
MOISTURE ON THE ELEVATED TERRAIN OF COLORADO...HOWEVER...WILL BE SUFFICIENT
TO INITIATE THUNDERSTORMS TODAY...WHICH WILL THEN PROPAGATE INTO AN
INSTABILITY AXIS NEAR THE KANSAS AND COLORADO BORDER...MAINLY SOUTH OF
INTERSTATE 70. BEST CHANCE FOR RAIN WILL BE CHEYENNE COUNTY COLORADO.
IN SPITE OF WEAKENING UPPPER LEVEL FLOW...STRONG DIRECTIONAL SHEAR AND
STEEP LAPSE RATES WILL ALLOW SOME STORMS TO BECOME SEVERE THROUGH LATE
EVENING. ELSEWHERE...CANNOT RULE OUT A STORM OR TWO FORMING IN SOUTHEAST
WYOMING AND MOVING INTO OUR NORTHWESTERN COUNTIES LATE...BUT WILL KEEP
ONLY SLIGHT POPS GOING IN THE NORTH OVER TO HIGHWAY 25...WITH NO WEATHER
EXPECTED FARTHER SOUTH AND EAST. LOW TEMPERATURES POSE A PROBLEM...GIVEN
SPREADS FROM 47 AT BURLINGTON TO 65 AT HILL CITY OBSERVED WEDNESDAY MORNING.
MODELS HAVE BEEN CONSISTENTLY TOO MOIST IN THE BOUNDARY LAYER...AND WITHOUT
A STRONG LOW LEVEL JET IN PLACE...WILL GO SLIGHTLY BELOW GUIDANCE.

BEGINNING THURSDAY...THE WEATHER PATTERN WILL TAKE ON A SLIGHTLY DIFFERENT
LOOK...FEATURING SOUTHEASTERLY SURFACE FLOW CAPPED BY A STRONG UPPER LEVEL
RIDGE AND WEAK FLOW ALOFT. AFTERNOON AND EVENING THUNDERSTORMS WILL BE
LARGELY DRIVEN BY BOUDNARY LAYER MOISTURE AND TERRAIN. FORECAST SOUNDINGS
FOR THURSDAY ARE NEARLY TOO DRY AND STABLE TO ALLOW CONVECTIVE
INITIATION...SO HAVE CUT BACK THE 20 POPS TO JUST A SLIVER OF THE COLORADO
COUNTIES. ABUNDANT SUNSHINE AND RISING THICKNESSES WILL ALLOW TEMPERATURES
TO WARM INTO THE LOWER AND MIDDLE 90S FOR SEVERAL DAYS...ALTHOUGH THE REGION
WILL TECHNICALLY REMAIN ON THE COOL SIDE OF A COLD FRONT STALLED OVER TEXAS
AND EASTERN NEW MEXICO. THE PATTERN WILL BE SLOW TO CHANGE BECAUSE OF A WEAK
REX BLOCK OVER THE NORTHEAST U.S. WHICH WILL MAINTAIN SURFACE HIGH PRESSURE
OVER THE MISSISSIPPI VALLEY. THIS...COMBINED WITH A LEE TROF IN THE NORTHERN
PLAINS...WILL CREATE AN EXTENDED PERIOD OF BREEZY SOUTHEASTERLY WINDS IN
THE AFTERNOON AND EVENING. THE SLIGHT UPSLOPE COMPONENT AND RELATIVELY
MOIST SOURCE REGION WILL KEEP TEMPERATURES FROM GETTING TOO HOT.

GFS FORECAST SOUNDINGS INIDCATE DEEPENING MOISTURE OVER THE WEEKEND WHICH
CAN ALSO BE TRACED BACK TO A PLUME OF 850MB MOISTURE MOVING OUT OF THE
WESTERN GULF OF MEXICO. THIS WILL INCREASE THE LIKELIHOOD OF THUNDESTORMS
FORMING IN COLORADO SATURDAY AND SUNDAY AFTERNOON...WHICH WOULD THEN
MOVE INTO THE INSTABILITY AXIS/LOW LEVEL JET OVER NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA AT NIGHT. HAVE INCLUDED SLIGHT CHANCE POPS
FOR NOW...AND MAY SEE THESE GO UP SLIGHTLY IF MODELS SOLUTIONS REMAIN
CONSISTENT.

A STORM SYSTEM PULLING OUT OF THE NORTHERN ROCKIES MONDAY AND TUESDAY
SHOULD CAUSE SOME VEERING AND DRYING OF THE FLOW OVER THE HIGH PLAINS...SO
WILL KEEP THESE DAYS DRY. THEN A POTENTIALLY INTERESTING SITUATION AS
REMNANTS OF HURRICANE DENNIS ARE FORECAST BY OPERATIONAL MODELS TO REACH
OKLAHOMA AND SOUTHERN KANSAS BY THE MIDDLE OF NEXT WEEK. IT MAKES SOME SENSE
THAT THE WEAK REX BLOCK WILL LIFT AND FILL OVER NEW ENGLAND...ALLOWING THE
MORE DOMINANT CENTRAL U.S. RIDGE TO STEER DENNIS INTO OKLAHOMA. IT IS MUCH
TOO EARLY TO REACT TO THESE SOLUTIONS...BUT THE SYSTEM COULD MEAN AT LEAST
AN INCREASE IN CLOUD COVER AND COOLER TEMPERATURES BEGINNING WEDNESDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

BURKE
Hazardous weather outlook, Jul 6, 2:30 PM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT WED JUL 6 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
330 PM MDT (430 PM CDT) WED JUL 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND WEST OF A
LINE FROM WRAY COLORADO TO GOODLAND AND LEOTI IN KANSAS. THE HIGHEST
CHANCE FOR SEVERE WEATHER WILL BE IN CHEYENNE COUNTY COLORADO AND
WESTERN KIT CARSON COUNTY.

THUNDERSTORMS DEVELOPING BETWEEN LIMON AND AKRON WILL MOVE SLOWLY
SOUTHEAST. SOME OF THE STORMS ARE EXPECTED TO BECOME
SEVERE...PRODUCING DAMAGING HAIL UP TO GOLF BALL SIZE AND WINDS
GREATER THAN 60 MPH. LOCALLY INTENSE RAINFALL MAY DEVELOP
EARLY...BEFORE THE STORMS FORM INTO A LARGER CLUSTER AND BEGIN TO
MOVE MORE RAPIDLY. LOW LYING AREAS WILL BE THE MOST SUSCEPTIBLE TO
LOCALIZED FLOODING.

A FEW STRAY STORMS MAY REACH FAR WESTERN KANSAS OR EXTREME SOUTHWEST
NEBRASKA LATE THIS EVENING...CARRYING A SIMILAR THREAT FOR LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL...ALTHOUGH THE SEVERE
WEATHER WILL BE MORE ISOLATED EAST OF THE COLORADO STATE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY LITTLE WILL CHANGE THURSDAY...AND ISOLATED THUNDERSTORMS ARE
AGAIN EXPECTED TO FORM OVER EASTERN COLORADO. DAMAGING WINDS APPEAR
TO BE THE PRIMARY THREAT...ALTHOUGH ONE INCH DIAMETER HAIL WILL ALSO
BE POSSIBLE.

AFTER A BREAK ON FRIDAY...SCATTERED THUNDERSTORMS ARE EXPECTED BOTH
SATURDAY NIGHT AND SUNDAY NIGHT. AT THIS TIME THE ACTIVITY IS
ANTICIPATED TO REMAIN BELOW SEVERE LIMITS...PRODUCING LOCAL
DOWNPOURS AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN EASTERN
COLORADO...AND POSSIBLY IN FAR WESTERN KANSAS.

JRM/BURKE

In the hours before

Special weather statement, Jul 6, 12:13 PM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
113 PM MDT WED JUL 6 2005

COZ091-092-070300-
CHEYENNE CO-KIT CARSON-
113 PM MDT WED JUL 6 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST
COLORADO...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 612 FOR THE FOLLOWING COUNTIES.

IN EASTERN COLORADO...KIT CARSON AND CHEYENNE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JRM

The radar

The Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kit Carson

When
July 6, 4:47 PM MST
Where
Kit Carson County, 18 mi N of Flagler
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -102.717

Hail, Yuma

When
July 6, 5:54 PM MST
Where
Yuma County, 6 mi S of Abarr
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -103.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458875, 5458140.